I am in trouble here and don't know how to fix. Well I do it's just a matter of getting my head on straight and doing what I have to do. I am no newbie when it comes to T2, have had this lovely diseases for 5 years. I know what to do and how to control but have gotten to the point of having so much fear. Fear in dropping. I take Metforimin (1500 mg), and Victoza (1.2), which I have cut in half and only take 0.6! Let me explain to you all what happened.
I found my neighbor on the floor and had to call 911, when all was said and done come to find out his BG was 29. Ever since then I have been in this freak mold where I think my BG is going to bottom out. Of course, we are not on the same med's but in my head that doesn't matter. I am not comfortable with my BG's unless they are high. And when and if I take my med's the right way and I see that my #'s are going down I force myself to eat or drink something which of course makes them go up. My A1C's used to be 7-7.8 now they are running around 8-9. Last time it was 9! My husband and kids are at me all the time to stop what I am doing and get better control, but it's not working. I am a mess and don't know what to do. I know that I am only hurting myself with this, I know that I am the only one that can change this however, I am at a stand still in my fear! I seriously have no idea were to go from here. I have talked to the Dr about my fear and was told the 2 medications are not going to drop me. And if I do by chance get a low to drink juice or soda and stop hitting the frig. I have been doing this for 7 mos now and have to turn this around just don't know if I can. Even checking my BG doesn't seem to help my fears because if I see that it is 96 I freak and eat. Victoza gives you a full feeling and makes it sometimes were I can't eat and then add into that my anxiety but I force myself to eat~~~ and boom I am grabbing anything to eat, before you now it I am 187 (and happy about it).
I am comfortable when my BG's are between 130-200. Got any thoughts out there?
First you have to understand, having a hypo can scare you. And it is dangerous. But as you logically know in your mind, driving yourself high to deliberately avoid any hypo is in the end going to do you much more harm that having a couple of hypos. And frankly, taking metformin and Victoza, you have like almost no possible chance of having a bad hypo. I am serious.
Diabetes is 90% mental. And that is the part you have to work on. You have to overcome your fear of hypos and develop a balanced "rational" approach to treating your diabetes. One possibility is to work with a counselor who can use things like Cognitive Behavioral Therapy to help you overcome your fear and avoidance of hypos. Often this will involve expose therapy, having you deliberately and repeatedly experience a 120 mg/dl until you are comfortable with it. And then have you experience 100 and then 90 and then 80.
It is important that you deal with this. With an A1c of 9%, many doctors would start you on insulin. But insulin will be useless if you won't use it to lower your blood sugars to normal levels. And from what you say, right now, you actually fear normal levels.
ps. I know of one therapist who does this sort of work, while she is on the east coast, she might be able to refer you to someone in your area.
I second everything Brian just said. You are very right that you know what to do but your fear is seriously impacting your ability to do it.Cognitive Therapy would be very useful.There are many people who do this type of therapy as it's the most common type in use today. But If it can be with someone who has experience with diabetes that would be even better.
I was once told by a doctor (don't know how true this is, but it's what I was told) that T2s are at a far lower risk for having a severe hypo (like a 29) compared to a T1 because of the insulin resistance that comes along with the condition. The insulin resistance makes it less likely of having a severe low in the same way that a T1 would. Again, I DO NOT know how true this is, but it's what I was told and it sort of makes sense.
BUT, what you're doing is incredibly dangerous. Every hour you're spending over 140, you're incurring serious damage to your body. But you know that.
How many true lows (under 65) have you actually had? Did you feel symptoms of those lows? Also, what is the chance that you could get a CGM? That might help if you can see your BG "real time" and have lows predicted. Do you think a CGM would help?
And a 96 is a GOOD, HEALTHY number!!
Another thing - have you tried a lower-carb diet? The reason I mention this is that, for me at least (a T1), eating lower carb resulted in having to use less insulin and experiencing less extreme fluctuations in my blood sugar levels (highs and lows).
Mia, how do you feel physically when your BG is "normal," meaning 80-140? Do you have any low symptoms? That may cause you to snack more often. I was diagnosed four years ago & whenever my BG is anywhere near 100, I start sweating, shaking & my heart starts pounding. I've had a few lows 86, 71, & one 57. It's scary enough that if I'm about to drive or exercise, I'll have a piece of fruit, even if I'm not hungry.
When I get to 100 I feel the same as you sweating, shaking but the Doctor says its because my body isn't used to these normals. My problem is that when I do get to 112 or 96 I freak and pig out and then later I am in the 200's. I need to control better than I am doing. Just having a hard time.
Mia, guess what my doctor told me about my low symptoms when I'm near 100? Exactly what yours told you. She also said that after not treating (when I'm above 70), my body will get used to interpreting 70-100 as normal & the symptoms will go away. She is quite mistaken. That was three years ago & they haven't gone away.
A doctor can read, study, pass exams etc. but that doesn't change the fact that we're all different & what applies to most of their patients may not apply to all their patients.
Hello Mia. It seems you are going through what I went through a few months back and I am still working at correcting. I was told that T2s dont go low but it seems that we do sometimes get in these patterns of lows. Well i guess what is worse is that the pancreas works whenever it feels like it for me.
You may be going through what I was going through as a T something. I dont even know what I was at one point because I was on insulin and I was told that my pancreas did not produce insulin. I am a T2 now so the doc says. Seems like my pancreas shutdown when I was first diagnosed and with insulin they kicked back in. So i was doing 1500 of metformin and really working out and I kept hitting 50s quite often during excercise. At times i had to call my wife to come and get me cause i could not make it back on my own. So this was impacting work and home life. So the thing i started to do is test. I test a lot according to some docs but I need it to tell my mind nothing is going to happen. I used to freak at 90 cause I would think i was ok then i would go out to lunch with people and I would start getting the lows symptoms. I would check and I would be at 50 while waiting in line for food.
These lows went for a while. I am still hitting 200 myself after an hour but they do come down after 2 hours. How do I know, cause I test every hour cause I rather know than go with how I feel. So the issue is a half working pancreas with a mind of its own. It goes high when it wants to and sends me low when I dont need it. I love cycling so I am not going to cut back as my excercise to stay out the lows2w
I am still trying to work at bringing the numbers down. I am working at not correcting for anything between 80 and 110. If I do correct its only with 8 to 12 grams of carbs. I am working on letting the weird feeling pass of thinking I am low when I am not.
I kinda agree that the lows wont kill us type 2 but they sure do make us feel like we are dying. One thing my doctor did say is that the high low swings may do more damage than a costant high. That is what we worked on, getting rid of the crazy swings for me. Cause i would go from 220 after dinner to 50 in about 30 minutes with excercise and no insulin.
So dont think you are alone on your experience as a t2 with possible lows. But my lows did go below 70 quite ofter with a certain pill combination but I am working on keeping the highs lower and working with mind excercises during percieved lows.
Thank you for posting. I am also working on the mind thing. It's more that than anything. I have been working on the highs myself and so far this week highest has been 191. I was taking Glimerpiride which was the cause of my lows 30,50 or 60. The doctor has taken me off of this one. Dangerous little pill. But now in my head I am still thinking about low's way more than highs even though I am not taking this pill. I will continue to work on my messed up head.